New Mexico, 2014

Hail in New Mexico, June 19, 2014

June 19, 2014 · NWS ABQ · 4 events in 2 counties and zones

Strong thunderstorms fired along a dryline over eastern New Mexico during the early afternoon hours of the 19th. Several of these storms strengthened as they moved east into deeper moisture and produced severe hail over many areas of Curry and Roosevelt counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong thunderstorms fired along a dryline over eastern New Mexico during the early afternoon hours of the 19th. Several of these storms strengthened as they moved east into deeper moisture and produced severe hail over many areas of Curry and Roosevelt counties. Nickel to golf ball size hail was reported from around Clovis and Pleasant Hill south to Portales and Rogers. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 10:40 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 19, 10:40 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1140 AM MDT THU JUN 19 2014

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL OVER MOST OF THE FORECAST AREA OF
NORTHERN AND CENTRAL NEW MEXICO TODAY...AND WINDS WILL BE NOTABLY
LESS THAN WHAT HAS BEEN OBSERVED THE PAST FEW DAYS. SOME MEAGER
MOISTURE IS IN PLACE OVER THE SOUTHWESTERN TO WEST CENTRAL
MOUNTAINS OF NEW MEXICO WHERE A FEW WEAK SHOWERS/STORMS MAY TRY TO
BUILD. THESE WILL PRODUCE LITTLE RAIN OR REDUCTION TO
VISIBILITY/CEILINGS...BUT MAY THROW OUT SOME ERRATIC LOCALIZED
WIND GUSTS. SHOWERS AND STORMS WILL BE A BIT MORE ORGANIZED OVER
THE SACRAMENTO AND CAPITAN MOUNTAINS EASTWARD INTO THE PLAINS
WHERE A BRIEF DOWNPOUR MAY LEAD TO A FEW MINUTES OF MVFR
CEILINGS/VISIBILITIES WITH LOCALLY GUSTY WINDS.

52

&&

.PREV DISCUSSION...1107 AM MDT THU JUN 19 2014...
.UPDATE...
BASED ON BUBBLING CU OVER THE SOUTHWEST MOUNTAINS AS WELL AS HRRR
AND NAM12 PROGS...HAVE ADDED SOME 10-POPS TO THE SOUTHWEST
MOUNTAINS AND INTO THE LOWER RIO GRANDE VALLEY BASED ON STORM
MOTION FOR THIS AFTN AND EVE. LIFTED INDICES SHOULD BE AROUND -1
TO -2 PER THE NAM...THUS A STRAY LIGHTNING STRIKE IS POSSIBLE.
LITTLE...IF ANY...RAIN IS EXPECTED HOWEVER. UPDATES OUT SHORTLY.

34

&&

.PREV DISCUSSION...536 AM MDT THU JUN 19 2014...
.AVIATION...
12Z TAF CYCLE
MUCH QUIETER DAY FOR MOST OF THE REGION AS DRIER AIR SEEPS INTO
CENTRAL/WESTERN NM ON LIGHTER WESTERLY FLOW. THE AXIS OF SHRA/TSRA
WILL BE EAST OF A LINE FROM KTCC TO KROW AFT 21Z. GUIDANCE SHOWS
ACTIVITY FIRING A LITTLE EARLY THEN SHIFTING INTO TEXAS BY LATE
AFTERNOON. LEFT VCSH AT KROW AND CONFIDENCE NOT HIGH ENOUGH FOR
MENTION AT KTCC. MID LEVEL CLOUDS DURING THE EARLY EVENING WILL
DISSIPATE LEAVING BEHIND TRANQUIL CONDITIONS ALL AREAS.

GUYER

&&

.PREV DISCUSSION...344 AM MDT THU JUN 19 2014...
.SYNOPSIS...
THE MID AND UPPER LEVEL WESTERLIES ARE FINALLY RETREATING A FAIR
DEGREE TO THE NORTH BEGINNING TODAY. HIGH PRESSURE TO BEGIN TO
BUILD EAST TOWARD WEST OR SOUTHWEST NM AND ALSO FROM THE EAST
BUILDING WEST TOWARD THE STATE BY AT LEAST . THIS WILL ACT TO
IMPEDE DEEPER MOISTURE FROM COMING NORTH INTO THE STATE AS DEEPER
LAYER FLOW ACROSS THE STATE NOT LIKELY TO COME FROM SOUTH TO NORTH
INTO NEW MEXICO TO ANY SIGNIFICANT DEGREE. LOWER LEVEL MOISTURE
WILL MAKE NIGHTTIME AND EARLY TO MID MORNING RUNS WEST AND
NORTHWEST ACROSS THE EAST TO SOUTHEAST HALF OR SO OF THE FORECAST
AREA...ONLY TO BE DRIVEN BACK SOME EACH LATE MORNING THROUGH EARLY
EVENING. SOME FORECAST MODELS STILL BRING ENOUGH MOISTURE TO AREAS
BETWEEN TO DIVIDE AND CENTRAL MOUNTAIN CHAIN AS EARLY AS SATURDAY
TO TRIGGER A FEW SHOWERS AND STORMS...BUT SHOULD BE AGAIN MORE DRY
THAN WET. BELIEVE CHANCES TO BE A BIT BETTER EARLY OR MID WEEK
NEXT WEEK WITH HELP OF BACK DOOR FRONT.

&&

.DISCUSSION...
DRYING HAS MADE ENOUGH INROADS ACROSS THE WEST HALF TO PERHAPS TWO
THIRDS OF THE FORECAST AREA...THAT VERY LITTLE IF ANY SHOWER OR
STORM ACTIVITY IS LIKELY WEST OF CENTRAL MTN CHAIN. NOTABLE DECREASE IN
WINDS ALOFT AND AT THE SURFACE. A WEAK SURFACE FRONT WILL ALSO BE
SHIMMYING BACK AND FORTH ACROSS NE CORNER OF NM. ISOLATED POPS
HAVE BEEN LEFT IN OVER THE EASTERN TIER OF PLAINS ZONES WITH A
SMALL SLIVER OF 30 PERCENT POPS NEAR CURRY AND ROOSEVELT COUNTIES
AGAIN. THE FRONT COULD BE A FOCUS FOR A FEW STORMS...AND IN THE
FAR EASTERN PLAINS...SOUTH OF INTERSTATE 40...THE SURFACE WINDS
WILL RETAIN A SOUTHEASTERLY COMPONENT THAT WILL KEEP THE HIGHER
DEWPOINTS IN PLACE THERE.

DRYLINE WILL BE SWINGING BACK AND FORTH OVER THE NEXT FEW DAYS...
COMING BACK WESTWARD TONIGHT INTO FRI MORN...WHICH MAY ALLOW A FEW
MORE STORMS FRI AFTN AND EVE. LESS MID AND UPPER LEVEL DYNAMIC
FORCING THOUGH AND A SLOW WARM UP IN TEMPS ALOFT MAY BE AT LEAST
MODEST CURBS TO WIDESPREAD DEVELOPMENT. THERE IS STILL SOME
POTENTIAL FOR ISOLATED STRONG STORMS IN FAR EAST CENTRAL AND SE
NM...BUT SEVERE RISK TOO LOW TO MENTION IN GRIDS.

SAT AND SUN LOOK TO BE PRETTY SIMILAR DAYS WEATHERWISE WITH
THE MID AND UPPER LVL HIGH RIDGING INTO THE STATE. THIS WOULD
CERTAINLY BE A HINDRANCE TO AN INFLUX OF DEEPER MOISTURE FROM THE
SOUTH INTO NW HALF OF NM...BUT DAILY DRYLINE SLOSHES WESTWARD
WILL BE MONITORED. EASTERN HALF STILL THE HIGHER PROBABILITY AREA
FOR SHOWERS AND STORMS...BUT STILL ONLY ISOLATED POPS COVERAGE IS
IN THE FORECAST FOR NOW. THE NORTHEAST MAY SEE AN UPTICK IN
CONVECTION MONDAY AND TUESDAY AS ANOTHER BACK DOOR FRONT
APPROACHES. THIS CONVECTIVELY AIDED PUSH COULD HELP DRIVE MOISTURE
FARTHER WEST EARLY NEXT WEEK.

43

&&

.FIRE WEATHER...
THE MAIN FIRE WX CONCERNS WILL BE FOCUSED ON DRY CONVECTION OVER THE
CENTRAL MT CHAIN AND HIGH PLAINS OF EASTERN NM THRU THE WEEKEND. THE
PESKY UPPER LEVEL TROUGH THAT HAS PLAGUED MUCH OF WESTERN/CENTRAL NM
WITH PROLONGED CRITICAL FIRE WX THE PAST SEVERAL DAYS WILL EJECT NE
INTO THE NORTHERN PLAINS...AND LEAVE BEHIND A WEAK RIDGE AND A DEEP
POCKET OF DRY AIR OVER THE WESTERN HALF. MOISTURE SLOSHING WILL
IMPACT EASTERN NM EACH DAY THRU THE WEEKEND AND THE STRENGTH OF
DAILY CONVECTION WILL DETERMINE HOW FAR WEST THE MOISTURE SURGES.
CONVECTION WILL LIKELY FAVOR MORE DRY THAN WET FOR THE CENTRAL MT
CHAIN THRU SATURDAY. THE WETTEST CONVECTION WILL FAVOR THE TEXAS
STATE LINE WHERE LOCALLY STRONG STORMS ARE POSSIBLE.

THE RIDGE WILL BREAK DOWN BEGINNING SATURDAY FOR THE WEST AND THEN
MUCH OF CENTRAL AND WESTERN NM SUNDAY. WINDS WILL TREND TOWARD THE
LOW END OF BREEZY FOR THESE AREAS AND TEMPS WILL SURGE ABOVE NORMAL.
MIN RH VALUES WILL AVERAGE 5 TO 10PCT WEST AND 25 TO 35PCT EAST...
WITH RECOVERIES AVERAGING POOR/FAIR WEST AND GOOD/EXCELLENT EAST.

EXTENDED GUIDANCE CONTINUES TO STRUGGLE WITH THE PATTERN NEXT WEEK.
LATEST MODELS INDICATE OVERALL WESTERLY FLOW WILL WEAKEN OVER NM AND
A POTENTIAL STRONG-MOIST BACK DOOR FRONT WILL INVADE THE EAST ON
SUNDAY NIGHT. THE FRONT CONTINUES TO TREND FARTHER WEST TUESDAY INTO
WEDNESDAY THUS MOISTURE ADVECTION INTO THE RIO GRANDE VALLEY IS
LOOKING BETTER. DRY STORMS WILL TREND MORE WET FOR CENTRAL NM WITH
POTENTIAL FOR WIDESPREAD WETTING RAINS ACROSS THE EAST MONDAY TO
WEDNESDAY. THIS WILL TREND TEMPS BACKS SEVERAL DEGREES AS WELL.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 19, 4:58 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MDT THU JUN 19 2014

NMZ501>540-201200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
558 AM MDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND STRONG
GUSTY WINDS ARE POSSIBLE MAINLY NEAR AND EAST OF A TUCUMCARI TO
RUIDOSO LINE BETWEEN ROUGHLY 3 PM AND 9 PM MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED STRONG THUNDERSTORMS PRODUCING SMALL HAIL AND STRONG
GUSTY WINDS ARE POSSIBLE MAINLY EAST FROM THE CENTRAL MOUNTAIN
CHAIN FRIDAY AND SATURDAY AFTERNOON AND EVENING. BETWEEN LATE
MONDAY AFTERNOON AND TUESDAY NIGHT THIS SAME AREA COULD SEE
ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, Jun 19, 1:03 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT THU JUN 19 2014

NMZ536-192030-
ROOSEVELT COUNTY-
203 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOSEVELT COUNTY THROUGH
230 PM MDT...

AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF ARCH...OR ABOUT 15 MILES
SOUTHEAST OF PORTALES...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ARCH AND GRULLA NATIONAL
WILDLIFE REFUGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3391 10325 3409 10330 3415 10304 3410 10303
      3394 10303 3394 10304
TIME...MOT...LOC 2003Z 246DEG 18KT 3402 10316

40

The radar

The Cannon AFB radar (KFDX), 85 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Roosevelt

When
June 19, 1:26 PM MST to 1:38 PM MST
Where
Roosevelt County, 5.73 mi E of Rogers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.980, -103.130

Dime to quarter size hail for 12 minutes 6 miles east of Rogers. Hail covered the ground.

Hail, Roosevelt

When
June 19, 1:57 PM MST to 2:07 PM MST
Where
Roosevelt County, 4.87 mi SW of Cameo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.240, -103.270

Dime to quarter size hail northeast of Portales.

Hail, Curry

When
June 19, 2:25 PM MST to 2:30 PM MST
Where
Curry County, 3.58 mi SE of Clovis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.370, -103.160

Ping pong to golf ball size hail along Highway 70 southeast of Clovis.

Hail, Curry

When
June 19, 3:00 PM MST to 3:05 PM MST
Where
Curry County, 4.84 mi N of Pleasant Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.590, -103.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513798, 513802, 513804, 513806.